Idaho, 2014Damaging Winds in Idaho, March 14, 2014
March 14, 2014 · NWS OTX · 2 events in 2 counties and zones
A vigorous occluded front pushed across the region through the early afternoon hours. Steepening low to mid-level lapse rates resulted in destabilizing atmosphere for the afternoon due to warming at the surface from the sun and cooling aloft by the approaching upper level shortwave trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous occluded front pushed across the region through the early afternoon hours. Steepening low to mid-level lapse rates resulted in destabilizing atmosphere for the afternoon due to warming at the surface from the sun and cooling aloft by the approaching upper level shortwave trough. Forcing along the upper level wave produced a squall line that pushed into the central Idaho Panhandle. The squall line produced strong wind gusts down to the surface resulting in isolated straight lined wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 14, 10:31 AM PST, 3 hours 9 minutes earlier.
Area forecast discussion, Mar 14, 10:31 AM PST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1131 AM PDT Fri Mar 14 2014
.SYNOPSIS...
A weather system will track across the inland Northwest today and
result in rain...mountain snow...breezy winds and the possibility
of isolated thunderstorms. High pressure and drier weather returns
tonight but is short lives as another weather disturbance pushes a
threat of precipitation into the Cascades late Saturday into
Sunday, then across the remainder of the Inland Northwest later
Sunday afternoon into Monday. Drier weather returns Tuesday
through Thursday, but another threat of showers will be possible late
in the week. Temperatures will remain above seasonal norms.
&&
.DISCUSSION...
.Rest of Today...Band of stratiform precipitation associated
occluded front continues to track steadily eastward through the
region. As of 11am...the back edge stretched from Metaline Falls
to Post Falls and southwest toward Walla Walla. Precipitation will
continue ahead of this front for several more hours over the Idaho
Panhandle and then will exit the region. That's not the end of the
precipitation though as the upper level trough and pool of cold
air aloft shifts into the heart of the Inland NW. Right now the
trough was just crossing the Cascade Crest...bringing a narrow
band of showers to the lee valleys of the Cascades. This narrow
band will likely be it for locations such as Wenatchee...
Waterville...and possibly Moses Lake and Omak. There was also a
well-defined Puget Sound Convergence Zone which looks like it
could impact the Stevens Pass region for a while this afternoon.
Once the upper level trough shifts into the eastern third of
Washington and the Idaho Panhandle later this afternoon...we will
likely see a rapid blossoming of showers. Thunder still looks like
a distinct possibility as the HRRR model has consistently shown
some small convective cells developing over the eastern Columbia
Basin...Palouse...Spokane area and into the Idaho Panhandle. We
have already seen one strike west of the Cascades...so this make
the thunder threat seem more plausible. Any storms which form will
likely produce gusty winds to 40-45 mph and possibly some small
hail. The threat will rapidly wane as the upper level trough moves
east of our forecast area early this evening. Precipitation
amounts could be moderate to locally heavy over the Idaho
Panhandle and some snow will be possible over the higher passes
including Lookout Pass.
Even without thunderstorms we expect to see increasing winds
associated with the passing front. Gusts of 30-40 mph are expected
across much of eastern Washington and extreme western portions of
the Idaho Panhandle. The speeds should persist through early
evening. fx
&&
.AVIATION...
18Z TAFS: Eastward moving front will provide ocnl rain and
MVFR/IFR cigs through 21z or so for GEG SFF COE PUW with slightly
better conditions at LWS. Once this front exits conditions should
improve steadily...however an unstable air mass coupled with an
upper level shortwave will likely trigger numerous showers and
possibly a thunderstorm. Brief MVFR cigs could be experienced at
any of the above mentioned airports as well as gusty winds
approaching 40kts if a thunderstorm happens to hit. Conditions
should improve rapidly after 02z as the shortwave exits. VFR
conditions should persist through the remainder of the period. A
weak disturbance late in the forecast period will bring another
round of lowering cigs. For MWH and EAT...the only weather
expected should occur between now and 21z as the shortwave moves
through. Brief showers are possible at both sites...with clearing
skies thereafter and gusty west winds. fx
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 52 32 51 37 56 38 / 100 20 10 0 30 60
Coeur d'Alene 49 31 50 36 54 38 / 100 50 10 10 30 60
Pullman 51 34 53 39 58 39 / 90 30 0 0 10 60
Lewiston 57 37 60 41 64 43 / 70 20 0 0 10 60
Colville 52 30 54 34 56 34 / 100 20 20 20 50 60
Sandpoint 44 30 48 34 50 35 / 100 60 10 20 50 60
Kellogg 42 31 48 35 51 37 / 100 70 10 10 40 60
Moses Lake 61 34 58 39 63 39 / 60 10 10 10 10 40
Wenatchee 57 34 56 37 59 35 / 50 10 10 20 20 40
Omak 55 31 54 33 57 32 / 50 10 20 20 40 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 14, 4:41 AM PST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
541 AM PDT FRI MAR 14 2014
IDZ001>004-026-027-WAZ031>038-041>044-151300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
541 AM PDT FRI MAR 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Thunderstorm Wind, Kootenai
- When
- March 14, 1:40 PM PST to 1:45 PM PST
- Where
- Kootenai County, 0.65 mi S of Rathdrum
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 47.811, -116.900
Half of a tree in Rathdrum City Park blew over from strong winds behind a squall line.
Thunderstorm Wind, Benewah
- When
- March 14, 2:05 PM PST to 2:15 PM PST
- Where
- Benewah County, 0.53 mi ESE of St Maries
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 47.316, -116.570
Tree toppled over onto power lines and across two lanes along Highway 5 near St. Maries. Damage costs estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Kentucky, March 14, 2014$85,000 · 1 event
- High Wind and High Surf in Hawaii, March 14 to 19, 201456 kt wind · 19 events
- Damaging Winds in Washington, March 14, 2014$17,000 · 50 kt wind · 5 events
- High Surf in Hawaii, March 14 to 17, 201412 events
- Strong Wind in Indiana, March 14, 2014$6,000 · 6 events
- Strong Wind in Illinois, March 14, 2014$5,000 · 5 events
- Strong Wind in Kentucky, March 14, 2014$5,000 · 5 events
- Wildfire in Alabama, March 14, 20142 events
- Flood in South Dakota, March 14 to 18, 20141 event
- Wildfire in Georgia, March 14 to 15, 2014$6,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504763, 504759.